Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Is it normal to have loose stools and stomach pain in child after taking augmentin?

User rating for this question
Very Good
Answered by

Nephrologist
Practicing since : 2009
Answered : 4362 Questions
Question
My 4 year old started augmentin 5 days ago after an absess tooth had been pulled. Today he has a low grade temp, loose stools, and complaining of stomach pain. Is this a normal side effect of augmentin? Thanks, XXXXXXX
Posted Sun, 22 Dec 2013 in Medicines and Side Effects
 
 
Answered by Dr. Rakesh Madhyastha 29 minutes later
Brief Answer: Antibiotic induced diarrhea Detailed Answer: Hello Thanks for the query Augmentin is a wonderful antibiotic for abscess however it is known to cause severe gastritis and antibiotic induced diarrhea. I adviced you to give him tab pantoprazole 20mg once a day before food and syrup neutrolin b two tea spoon twice daily. However if the fever becomes severe and he starts vomiting then please take him back to the doctor for change of antibiotics I hope I was of help, if you have any further queries please get back to me I wish him a speedy recovery Regards
Above answer was peer-reviewed by
 
Follow-up: Is it normal to have loose stools and stomach pain in child after taking augmentin? 12 minutes later
Thank you. So I should not worry about the low grade fever and stomach pain? And should finish out the 10 day prescription?
 
 
Answered by Dr. Rakesh Madhyastha 28 minutes later
Brief Answer: Hello Detailed Answer: Thanks for the reply Low grade fever could be either due to pain or the abscess itself. Stomach pain and diarrhea is most probably antibiotic induced, we see a lot patients complaining of stomach pain and loose stools with augmentin in our daily practice. If the stomach pain and diarrhea increases and does not settle down then please take him back to the clinic I hope I was of help regards
Above answer was peer-reviewed by
 
Follow-up: Is it normal to have loose stools and stomach pain in child after taking augmentin? 8 minutes later
Ok thanks the absess was noticed last Tuesday night 11/26, and I immediately took him to our pediatrician that evening and they prescribed augmentin. He had the tooth pulled on 11/27 and we have continued to give the augmentin. Is the absessstill present after a tooth is pulled? and could it be causing a fever 5 days after the tooth was pulled?
 
 
Answered by Dr. Rakesh Madhyastha 10 hours later
Brief Answer: Hello Detailed Answer: 1. The know if the abscess is still present I will have to examine him, it is possible at times for an abscess to form again if it was not removed properly the first time. But usually doctors are careful and its a rarity 2. It could be one of the reasons for the low grade fever but typically an abscess causes a high grade fever. Was the abscess pus sent for culture and sensitivity? If it was then based on the report the antibiotic could have been changed. 3. Low grade fevers need not always be an infection, pain itself causes a low grade rise in temperature. I advice you to buy a digital thermometer and check the exact temperature to know if the child actually has fever. I am sorry for the short delay in my reply, I was on call at my hospital. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor